Alert archive / New Mexico / Special Weather Statements in 2014

Special Weather Statement, NWS Midland/Odessa, TX

June 19, 2014Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Jun 19, 2014, 6:47 PM MDT for Lea County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2014, 6:47 PM MDT (00:47 UTC)
Expired
Jun 19, 2014, 7:30 PM MDT
In force
43 min
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 148 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WWUS84 KMAF 200047
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT THU JUN 19 2014

NMZ029-033-200130-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
647 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL LEA COUNTY UNTIL 730 PM MDT...

SEVERAL THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WERE LOCATED 
ACROSS CENTRAL LEA COUNTY AT 646 PM MDT...AND ARE NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3301 10306 3296 10308 3253 10308 3260 10370
      3327 10351 3327 10305
TIME...MOT...LOC 0046Z 281DEG 4KT 3285 10333

$$
RHLUCHAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 19, 5:18 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 19, 5:18 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT Thu Jun 19 2014

.AVIATION...
00Z TAF issuance
Showers and thunderstorms have formed this afternoon across SE NM
and parts of far W TX. These storms may affect KCNM, KPEQ, and KHOB
in the next couple of hours so have included tempos for TSRA and
gusty winds. Otherwise...it remains to be seen how storms will
evolve this evening so have kept storms out of the rest of the
terminals for now. Low clouds may move into the Permian Basin by
morning with some MVFR cigs developing. This area of low clouds
may need to be expanded west with time.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT Thu Jun 19 2014/

DISCUSSION...
Low level moisture has been able to push westward into the mountains
today courtesy of a weak surface trough in that location. Strong
heating along with the moisture has allowed the airmass to become
pretty unstable across much of the forecast area east of the
trough. Upper level weakness developing within the upper ridge
should combined with the instability to produce the chance of
thunderstorms tonight across much of southeast New Mexico and west
Texas. Some of the storms will be severe this evening with the
best chance across Lea county New Mexico and the Northwest Permian
Basin south to the western Permian Basin where the shear and cape
will be maximized. Precipitation should decrease in areal coverage
as the evening progresses and overnight. The one exception will be
across Terrell county and eastern Brewster and eastern Pecos
counties where an mcv is progged to drift northward into that
area after midnight. In those locations will increase pops to
chance to likely after midnight.

For Friday and Saturday a weak upper level shear axis is progged
to bisect the area (remnants of mcv). The much stronger portion of
the axis is progged to reside across the Big Bend and the lower
Trans Pecos region so will keep the chance of showers and thunderstorms
going in those locations. Was not confident enough to include
the mention of precipitation elsewhere given the lack of any
significant discernible signals.

A transition to an unstable northwesterly flow aloft regime will
take place Sunday through the middle of next week due to an upper
level ridge progged to reside across northern Mexico. This would
allow disturbances to track into the forecast area from the
northwest and generate at least a daily slight chance of
thunderstorms across portions of the forecast area. Trying to
pinpoint details this far out is difficult. For now have isolated
to slight chance of thunderstorms across mainly southeast New
Mexico and the northern Permian Basin closest to any invading
disturbances in the mid level northwest flow. By Sunday
temperatures are expected to be above normal due to warming
temperatures aloft.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Jun 19, 12:42 PM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT THU JUN 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
142 PM CDT THU JUN 19 2014 /1242 PM MDT THU JUN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT...MAINLY
ACROSS THE UPPER TRANS PECOS AND PORTIONS OR THE WESTERN LOW ROLLING
PLAINS AND WESTERN PERMIAN BASIN.  A FEW STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL EXPECTED.  ALSO...STRONGER STORMS WILL
BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED
FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 19, 5:53 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT THU JUN 19 2014

NMZ028-200100-
EDDY COUNTY PLAINS-
553 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN EDDY COUNTY UNTIL 700 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER LOCO HILLS AT 553 PM MDT...
MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3297 10382 3262 10388 3266 10419 3297 10417
TIME...MOT...LOC 2353Z 204DEG 5KT 3281 10398
Special weather statement, Jun 19, 5:54 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT THU JUN 19 2014

TXZ058-059-067-074-200030-
LOVING-WARD-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
654 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...EASTERN JEFF DAVIS...NORTHWESTERN
BREWSTER...NORTHWESTERN WARD...WESTERN LOVING AND WESTERN REEVES
COUNTIES UNTIL 730 PM CDT...

A LINE OF STRONG THUNDERSTORMS WERE LOCATED 8 MILES WEST OF TOYAH
/ROUGHLY ALONG A ORLA TO FORT DAVIS LINE/ AT 653 PM CDT...MOVING
EAST AT 20 MPH. NICKEL HAIL AND WIND GUSTS TO 55 MPH ARE POSSIBLE
WITH THIS LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3200 10345 3040 10372 3067 10431 3186 10404
TIME...MOT...LOC 2353Z 264DEG 15KT 3133 10390

HUFFMAN
Special weather statement, Jun 19, 6:03 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT THU JUN 19 2014

NMZ033-TXZ045-200030-
GAINES-CENTRAL LEA COUNTY-
603 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 630
PM MDT/730 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
EAST OF HUMBLE CITY AT 603 PM MDT/703 PM CDT/...AND IS NEARLY
STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3264 10308 3278 10335 3298 10322 3294 10295
TIME...MOT...LOC 0003Z 026DEG 3KT 3277 10317
Special weather statement, Jun 19, 6:20 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT THU JUN 19 2014

NMZ029-033-200045-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
620 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL LEA COUNTY UNTIL 645 PM MDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHEAST OF MCDONALD AT 620 PM MDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3322 10309 3311 10306 3300 10306 3297 10328
      3314 10334
TIME...MOT...LOC 0020Z 292DEG 6KT 3307 10319

RHLUCHAN
Special weather statement, Jun 19, 6:30 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT THU JUN 19 2014

TXZ058-059-067-074-200100-
LOVING-WARD-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
730 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...EASTERN JEFF DAVIS...NORTHWESTERN
BREWSTER...NORTHWESTERN WARD...WESTERN LOVING AND WESTERN REEVES
COUNTIES UNTIL 800 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED 16 MILES SOUTHWEST OF
TOYAH /ROUGHLY ALONG AN ORLA TO FORT DAVIS LINE/ AT 729 PM
CDT...MOVING EAST AT 15 MPH. THIS LINE CROSSES INTERSTATE 20 NEAR
TOYAH AND INTERSTATE 10 NEAR KENT. NICKEL HAIL AND WIND GUSTS NEAR
55 MPH ARE POSSIBLE WITH THIS STORM...IN ADDITION TO HEAVY RAINFALL
REDUCING VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3198 10346 3038 10373 3068 10423 3184 10399
TIME...MOT...LOC 0029Z 269DEG 11KT 3114 10394

HUFFMAN
Special weather statement, Jun 19, 6:47 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT THU JUN 19 2014

NMZ029-033-200130-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
647 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL LEA COUNTY UNTIL 730 PM MDT...

SEVERAL THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WERE LOCATED
ACROSS CENTRAL LEA COUNTY AT 646 PM MDT...AND ARE NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3301 10306 3296 10308 3253 10308 3260 10370
      3327 10351 3327 10305
TIME...MOT...LOC 0046Z 281DEG 4KT 3285 10333

RHLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:20 PM MDTSpecial Weather StatementMAFYoakum25 min
Jun 19, 6:30 PM MDTSpecial Weather StatementMAFLoving, Reeves30 min
Jun 19, 6:39 PM MDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Reeves3 hr
Jun 19, 9:06 PM MDTSpecial Weather StatementMAFPresidio54 min
Jun 19, 9:12 PM MDTSpecial Weather StatementMAFAndrews63 min
Jun 19, 6:03 PM MDTSpecial Weather StatementMAFLea27 min
Jun 19, 6:16 PM MDTSevere Thunderstorm WarningMAFLea44 min
Jun 19, 6:32 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jun 19, 7:01 PM MDTAreal Flood AdvisoryMAFLea119 min
Jun 19, 8:39 PM MDTFlash Flood WarningMAFLea3 hr

Nearby

Special Weather Statements in New Mexico, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.